Tornadoes · United States · Florida · 2011
EF1 tornado, Rattlesnake to Riverview, Florida, March 31, 2011
From Rattlesnake to Riverview, this EF1 tornado ran 5.2 miles across Hillsborough County on March 31, 2011, touching down at 11:40 AM EDT and reaching 100 yards wide. It killed nobody, and did $1.6 million of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- March 31, 2011
- Touchdown
- 11:40 AM EDT (15:40 UTC)
- Lifted
- 11:43 AM EDT (15:43 UTC)
- On the ground
- 3 minutes
- Path length
- 5.2 miles (8.4 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.6 million
- County
- Hillsborough County
- Touchdown point
- 27.901, -82.413
- Lift-off point
- 27.893, -82.327
- Record number
- 1103310940-01
What the Weather Service recorded
A stalled frontal boundary was in place across central Florida. As the boundary began to lift north drawing in abundant warm moist air over the area, an upper level disturbance moved over the area and a squall line developed and quickly moved across the northern half of the area. Several areas of damaging winds and a tornado resulted from this fast moving line on March 30th. The warm front continued to lift north over northern Florida as a developing low pressure system shifted into the northeastern Gulf of Mexico. As this system moved across northern Florida, the cold front pushed into the local area and another series of squall lines moved across the area through the day on March 31st. Several tornadoes and areas of damaging winds occurred across the greater Tampa Bay area.
Twenty nine residences and businesses suffered minor damage and six structures suffered major damage in the area around Interbay Boulevard.
The area around the Tampa Port Authority and Progress Village suffered extensive damage from an EF1 tornado. Numerous roofs were blown off and 40 feet long storage containers were overturned around the Tampa Port Authority. There were 118 homes and businesses with minor damage in Progress Village, and 40 that sustained major damage. In addition, 245 homes are being assisted with tree damage in the Progress Village area.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 12:30 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the tornado touched down at Mar 31, 9:58 AM EDT, 1 hour 42 minutes earlier.
Area forecast discussion, Mar 31, 9:58 AM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
958 AM EDT THU MAR 31 2011
.UPDATE...BUSY MORNING ACROSS WEST CENTRAL FLORIDA WITH INTENSE
AREA OF THUNDERSTORMS SPAWNING MULTIPLE TORNADOES. THE GRIDS WILL
ONLY BE UPDATED FOR MAJOR CHANGES SUCH AS ANY CHANGES TO OUR
WATCHES.
EXPECT THIS LINE OF SHOWERS AND STORMS TO CONTINUE THROUGH AT
LEAST MID AFTERNOON BEFORE A COLD FRONT PUSHES THE ACTIVITY OUT TO
THE EAST.
&&
.AVIATION...
STRONG TO SEVERE CONVECTION REMAINING NORTH OF THE TERMINAL SITES
EARLY THIS MORNING WITH A SOUTHWARD PROGRESSION NOTED IN RADAR
DATA. EXPECT AN INCREASE IN MVFR/IFR CONDITIONS AT PIE-TPA-SRQ
LATER THIS MORNING INTO EARLY THIS AFTERNOON. SRQ AND FMY-RSW WILL
SEE AN INCREASE IN CONVECTIVE ACTIVITY MID-LATER AFTERNOON AS THE
FRONTAL SYSTEM PUSHES SOUTH AND EAST...OTHERWISE VFR CONDITIONS
EXPECTED OVER SOUTHERN TERMINALS THROUGH THE EARLY AFTERNOON.
&&
.MARINE...HAZARDOUS WEATHER CONDITIONS EXIST OVER THE COASTAL
WATERS TODAY. NUMEROUS SHOWERS AND STORMS...SOME SEVERE...WILL
CONTINUE THROUGH MUCH OF THE DAY. THE ACTIVITY HAS BEEN PRIMARILY
NORTH OF TARPON SPRINGS BUT WILL SOON MOVE SOUTHEAST ACROSS THE
REMAINDER OF THE WATERS.
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING
FOR ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-ENGLEWOOD TO TARPON
SPRINGS OUT 20 TO 60 NM-TAMPA BAY WATERS-TARPON SPRINGS TO
SUWANNEE RIVER OUT 20 NM-TARPON SPRINGS TO SUWANNEE RIVER OUT
20 TO 60 NM.
&&
UPDATE/MARINE...JILLSON
AVIATION...LAMARREHazardous weather outlook, Mar 31, 5:52 AM EDT, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 552 AM EDT THU MAR 31 2011 FLZ039-042-043-048>052-055>057-060>062-065-312200- LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK- MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE- 552 AM EDT THU MAR 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... A COLD FRONT WILL MOVE ACROSS THE AREA LATER TODAY BRINGING SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS COULD BE STRONG TO SEVERE AND PRODUCE DAMAGING WINDS AND AN ISOLATED TORNADO. OTHERWISE STORMS WILL CONTAIN DEADLY LIGHTNING AND LOCALLY HEAVY RAINFALL RESULTING IN MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. ...RIP CURRENT IMPACT... MODERATE SOUTH TO SOUTHWEST WINDS TODAY WILL ALLOW FOR A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES. A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN PULL EVEN A STRONG SWIMMER INTO DEEPER WATER. TO AVOID GETTING CAUGHT IN A RIP CURRENT...SWIM AT GUARDED BEACHES AND HEED THE ADVICE OF THE BEACH PATROL. AT UNGUARDED BEACHES AND NEAR PIERS...JETTIES...AND INLETS...DO NOT GO INTO THE SURF MUCH ABOVE YOUR KNEES. IF CAUGHT IN THE SEAWARD PULL OF A RIP CURRENT...DO NOT ATTEMPT TO MOVE DIRECTLY TOWARD SHORE. INSTEAD...MOVE SIDEWAYS ACROSS THE RIP CURRENT UNTIL THE PULL EASES. ANOTHER METHOD OF ESCAPE IS TO LET THE RIP CURRENT PULL YOU SEAWARD 50 TO 100 YARDS...WHERE THE FORCE WEAKENS. THEN...SWIM TOWARD THE BEACH AT AN ANGLE AWAY FROM THE CURRENT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR THE WEATHER. FORMAL ACTIVATION MAY BE NEEDED. CARLISLE
In the hours before
Local storm report, Mar 31, 11:22 AM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1122 AM EDT THU MAR 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1118 AM TSTM WND DMG MADEIRA BEACH 27.80N 82.79W
03/31/2011 PINELLAS FL TRAINED SPOTTER
ROOF DAMAGE AND SIGNS BLOWING ACROSS ROAD.
&&
NOAHLocal storm report, Mar 31, 11:26 AM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1126 AM EDT THU MAR 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1118 AM NON-TSTM WND GST SAINT PETERSBURG-CLEARW 27.91N 82.69W
03/31/2011 M55 MPH PINELLAS FL ASOS
48 KNOTS
&&
NOAHLocal storm report, Mar 31, 11:33 AM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1133 AM EDT THU MAR 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM TSTM WND DMG 4 ESE LARGO 27.88N 82.73W
03/31/2011 PINELLAS FL AMATEUR RADIO
POSSIBLE TORNADO. DEBRIS IN THE AIR WITH HORIZONTAL RAIN.
&&
JILLSONLocal storm report, Mar 31, 11:35 AM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1135 AM EDT THU MAR 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1118 AM TSTM WND GST ALBERT WHITTED AIRPORT 27.77N 82.63W
03/31/2011 M59 MPH PINELLAS FL ASOS
51 KNOTS
&&
NOAHLocal storm report, Mar 31, 11:38 AM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1138 AM EDT THU MAR 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1118 AM TSTM WND DMG 5 NE PINELLAS PARK 27.90N 82.63W
03/31/2011 GMZ830 FL BROADCAST MEDIA
OVERTURNED TRACTOR TRAILER AT 4TH STREET EXITON
INTERSTATE 275.
&&
NOAHLocal storm report, Mar 31, 11:40 AM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1140 AM EDT THU MAR 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 AM TSTM WND DMG 5 NE PINELLAS PARK 27.90N 82.63W
03/31/2011 GMZ830 FL BROADCAST MEDIA
OVERTURNED TRACTOR TRAILER AT 4TH STREET EXITON
INTERSTATE 275. CORRECTED TIME.
&&
NOAHThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Tampa Bay, FL (KTBW), 12:00Z
3.7 hours before the tornado, 22 km from the path. March 31, 2011.
- Mixed-layer CAPE
- 728 J/kg
- Mixed-layer CIN
- -58 J/kg
- Surface CAPE
- 149 J/kg
- Mixed-layer LCL
- 787 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 543 m²/s²
- 0-3 km storm-relative helicity
- 606 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.9
- 0-3 km lapse rate
- 4.7 K/km
The surface observations
Tampa/Knight (TPF), 8 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Tampa radar (KTBW), 22 km away, was scanning. The volume nearest the touchdown began at 15:38 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2011 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are
The other tornadoes of March 31, 2011
8 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 31 | 8:27 AM EDT | EF0 | Hillsborough, FL | 4.3 | 30 | |||
| March 31 | 8:38 AM EDT | EF0 | Hillsborough, FL | 5.6 | 30 | $20,000 | ||
| March 31 | 9:12 AM EDT | EF0 | Polk, FL | 5.5 | 50 | |||
| March 31 | 11:04 AM EDT | EF1 | Pinellas, FL | 0.1 | 30 | $750,000 | ||
| March 31 | 11:19 AM EDT | EF1 | Pinellas, FL | 1.0 | 60 | $5,000 | ||
| March 31 | 11:30 AM EDT | EF1 | Hillsborough, FL | 1.6 | 100 | $2.3 million | ||
| March 31 | 12:04 PM EDT | EF1 | Polk, FL | 0.8 | 30 | $500,000 | ||
| March 31 | 12:06 PM EDT | EF0 | Polk, FL | 9.4 | 60 | $5,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.